New York, 2024

Damaging Wind in New York, August 2, 2024

August 2, 2024 · NWS OKX · 1 event in 1 county or zone

A deep upper level trough was over the eastern third of the US. Its axis approached through the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A deep upper level trough was over the eastern third of the US. Its axis approached through the day. Strong to severe storms developed well west of the area and eventually formed a broken line as they approached. While shear was minimal, a well-developed cold pool allowed for continued propagation with support for strong updrafts. The broken line produced an isolated damaging wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 2, 3:34 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 2, 3:34 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service New York NY
434 PM EDT Fri Aug 2 2024

.SYNOPSIS...
Weak low pressure and a stalled frontal boundary will be in the
vicinity through this weekend. Weak high pressure across the area
Monday will then give way to a cold front that slowly sags south
and east and through the midweek. At the same time, a potential
tropical cyclone works northeast along the southeast coast.
This could impact the position of the front and whether or not
it stalls across the area. Refer to the latest NHC forecast
information on this potential storm.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Convection weakens heading into this evening as it shifts east
through the forecast area. Isolated strong to severe gusts are
still possible along with primarily minor/poor drainage
flooding. Best chances of both impacts are early this evening
and from approx the city to points west. Most of the lift with
the shortwave that's helping drive this convection will shift
north and east of the area overnight with shower/thunderstorm
chances dropping off. Low stratus and patchy fog possible mainly
over eastern LI and SE CT. Muggy overnight with lows in the
70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
Weak low pressure and a surface boundary remain in the vicinity
through this weekend. Both days expected to feature diurnally-driven
convection with the help of shortwave lift aloft. Shear both days
will be fairly weak, so the overall severe thunderstorm threat is
low so far with perhaps isolated pulse severe possible. A somewhat
bigger threat would be flooding, but the flash flooding threat looks
to be only on the isolated side as well with minor/poor drainage
flooding the main mode. Perhaps the flooding threat could increase
on Sunday with the frontal boundary and focused moisture convergence
more likely right over us, but this will also depend on how much
antecedent rainfall occurs.

Max temps at the top of the mixed layer will be slightly cooler on
Saturday versus today, and even cooler on Sunday. Some uncertainty
with cloud cover and subsequent impacts on high temperatures for
Saturday, but dewpoints should once again average in the mid 70s. No
changes to the heat advisory at this time. Not enough confidence in
2-day criteria being met in Orange and Putnam Counties due to
today's cloud cover/convection and only marginally widespread
forecast heat indices of 95 or higher on Saturday. Therefore, no
extension of the advisory here. A better argument exists to add
eastern Suffolk County and maybe Southern Middlesex Counties to the
advisory based on what could end up occurring for the rest of today
and what is forecast for tomorrow, but not enough confidence here
either to expand the advisory into these zones. For Sunday, the
cooler temperatures preclude the extension of any heat advisory, but
not out of the question that parts of the NE NJ urban corridor
eventually end up with an advisory on Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Quite a bit of uncertainty heading into next week with a potential
tropical cyclone working northeast along the southeast coast.
Please refer to the latest NHC forecast on this potential storm.

A weak upper trough departs from the Northeast Sunday with any
lingering showers/thunderstorms coming to end by the early
morning hours Monday. Thereafter, a nearly zonal flow along the
U.S./Canadian border begins to take a dip across the Great Lakes
and Northeast in the Tuesday into Wednesday timeframe. This
will allow a cold front to sag slowly southeast during the time.
Due to quite a bit of uncertainty in the forecast, stayed in
line with the NBM which takes the boundary through the area
Tuesday night. This part of the forecast will partly hinge on
the future track of the aforementioned potential tropical cyclone.
The 12Z GFS has trended slower with the frontal passage which
is likely due to the fact it is the fastest and most northern
solution with respect to the tropical system. Thus, expect
there to be some fluctuation with the position in subsequent
forecasts. Furthermore, this boundary may interact with tropical
moisture during the midweek time frame.

The best chance at this time for showers and thunderstorms will
be Tuesday afternoon and night as the front is forecast to
settle south and east through the forecast area. After that,
plan on just having low chances for the rest of the week with
the boundary lingering close to the forecast area. This is too
far out in time to provide any more details than that, but it is
advisable to monitor subsequent forecast, especially as we head
into next week.

Warm, humid conditions will continue Monday into Tuesday, with
a cool down for the second half of the week with the front
forecast to be south of the area. Highs Monday with be well into
the mid 80s to lower 90s (except immediate Atlantic coast), but
perhaps slightly cooler on Tuesday with the approach of the
front.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A frontal system approaches the region today.

Mainly VFR this afternoon. TSRA become more likely after 20-21Z with
MVFR or lower conditions and perhaps some gusty winds. TSRA weaken
and become SHRA after 00Z and as they progress eastward.
Scattered showers dissipate early with mostly dry conditions
expected overnight. Low stratus and possible fog development after
03Z for most of the area. MVFR/IFR conditions likely overnight and
into Saturday AM. Return to VFR for the NYC terminals after 14Z with
eastern terminals remaining in IFR/MVFR conditions most of the
morning.

General southerly winds 10-15kt this afternoon. Occasional gusts up
to 20 kt are possible. Thunderstorms may shift wind direction and
produce locally higher gusts this afternoon and evening. Winds
diminish tonight, becoming light and variable at most terminals.
Winds then return out of the SW/S Saturday morning at around 10kt.

 NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

A better chance of thunderstorms after 20-21Z. A stronger
thunderstorm with gusty winds is possible. Timing of category
changes tonight may be off by an hour or two.

OUTLOOK FOR 21Z SATURDAY THROUGH WEDNESDAY...

Saturday-Sunday: Chance of MVFR or lower in afternoon/evening
SHRA/TSRA.

Monday: VFR.

Tuesday: Mainly VFR. Low chance of SHRA/TSRA.

Wednesday: MVFR or lower possible in SHRA/TSRA

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Sub-SCA conditions expected on all waters through Saturday morning,
then a southern fetch and building swell push seas on the ocean to 5-
6 feet Saturday afternoon and night. Have issued a SCA for the ocean
Sat aftn and night. Might eventually need to extend the advisory
through at least Sunday.

Marginal SCA conditions may linger on the ocean waters Sunday
night into Monday due to a prolonged southerly fetch and swell.
In addition, the middle of next week could feature building
long period southerly swells from a potential tropical cyclone.
Refer to latest forecast information from the NHC.

&&

.HYDROLOGY...
Multiple rounds of showers and thunderstorms could lead to some
locally heavy downpours going through this weekend. WPC has a
marginal risk for excessive rainfall for much of the region each day
through this weekend with a slight risk west of the Hudson for
today. Mainly minor urban and poor drainage flood impacts
potential, but localized flash flooding cannot be ruled out each
day.

There is the potential for heavy rainfall Tuesday into Tuesday
as a frontal boundary interacts with tropical moisture. However,
it much too early for any specific details.

&&

.TIDES/COASTAL FLOODING...
A moderate risk of rip currents at ocean beaches continues
into Saturday, due to a residual 3-ft swell.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 7 PM EDT Saturday for CTZ005>010.
     Air Quality Alert until 11 PM EDT this evening for CTZ009.
NY...Heat Advisory until 7 PM EDT Saturday for NYZ069>075-078-080-
     176>179.
     Air Quality Alert until 11 PM EDT this evening for NYZ069>075-
     078>081-176>179.
     Heat Advisory until 8 PM EDT this evening for NYZ067-068.
NJ...Heat Advisory until 7 PM EDT Saturday for NJZ002-004-006-
     103>108.
     Air Quality Alert until 11 PM EDT this evening for NJZ002-004-
     006-103>108.
MARINE...Small Craft Advisory from 2 PM Saturday to 6 AM EDT Sunday for
     ANZ350-353-355.

&&

SYNOPSIS...JC/DW
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...DW
AVIATION...MW
MARINE...JC/DW
HYDROLOGY...JC/DW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 2, 3:52 AM EST, 14 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
452 AM EDT Fri Aug 2 2024

CTZ005>010-NJZ002-004-006-103>108-NYZ069>075-078-176>179-030900-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
452 AM EDT Fri Aug 2 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT SATURDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ067-068-030900-
Orange-Putnam-
452 AM EDT Fri Aug 2 2024

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ011-012-NYZ079-081-030900-
Southern Middlesex-Southern New London-Northeast Suffolk-
Southeast Suffolk-
452 AM EDT Fri Aug 2 2024

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-030900-
Southwest Suffolk-
452 AM EDT Fri Aug 2 2024

...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
EDT SATURDAY...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-030900-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
452 AM EDT Fri Aug 2 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 2, 1:36 PM EST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service New York NY
236 PM EDT Fri Aug 2 2024

NJZ004-103-104-021915-
Western Bergen NJ-Eastern Bergen NJ-Eastern Passaic NJ-
236 PM EDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN PASSAIC AND WESTERN
BERGEN COUNTIES THROUGH 315 PM EDT...

At 236 PM EDT, Doppler radar was tracking a strong thunderstorm over
Paterson, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Paterson, Wayne, Ridgewood, Ramsey, Hawthorne, Clifton, Fair Lawn,
Elmwood Park, Wyckoff, Little Falls, Oakland, Woodland Park, Glen
Rock, Totowa, and Franklin Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4113 7420 4104 7399 4086 7416 4086 7421
      4088 7424 4089 7427 4091 7427 4093 7429
TIME...MOT...LOC 1836Z 205DEG 17KT 4091 7419

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Goodman
Special weather statement, Aug 2, 2:15 PM EST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service New York NY
315 PM EDT Fri Aug 2 2024

NYZ067-021930-
Orange NY-
315 PM EDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ORANGE COUNTY THROUGH
330 PM EDT...

At 314 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Middletown, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over more sparsely populated areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4152 7440 4154 7444 4154 7445 4157 7442
      4157 7441 4158 7440 4158 7439 4159 7436
TIME...MOT...LOC 1914Z 203DEG 22KT 4157 7443

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Goodman
Special weather statement, Aug 2, 2:20 PM EST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service New York NY
320 PM EDT Fri Aug 2 2024

NYZ067-021930-
Orange NY-
320 PM EDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ORANGE COUNTY THROUGH
330 PM EDT...

At 314 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Middletown, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over more sparsely populated areas of Orange
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4152 7440 4154 7444 4154 7445 4157 7442
      4157 7441 4158 7440 4158 7439 4159 7436
TIME...MOT...LOC 1914Z 203DEG 22KT 4157 7443

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Goodman
Special weather statement, Aug 2, 4:49 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service New York NY
549 PM EDT Fri Aug 2 2024

NJZ004-006-103>108-022230-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Bergen NJ-
Western Union NJ-Western Essex NJ-Eastern Bergen NJ-
Eastern Passaic NJ-
549 PM EDT Fri Aug 2 2024

...STRONG THUNDERSTORMS WILL IMPACT UNION...ESSEX...EASTERN
PASSAIC...WESTERN BERGEN AND NORTHWESTERN HUDSON COUNTIES THROUGH
630 PM EDT...

At 547 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Morristown to near Millington to Middlesex.
Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Plainfield and Summit around 555 PM EDT.
  Caldwell and Fairfield around 605 PM EDT.
  Wayne and Orange around 610 PM EDT.
  Newark and Bloomfield around 615 PM EDT.
  Paterson around 620 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4067 7440 4065 7445 4067 7446 4076 7436
      4076 7438 4079 7437 4082 7433 4086 7432
      4087 7434 4090 7434 4090 7427 4093 7429
      4102 7427 4110 7414 4109 7411 4097 7405
      4077 7405 4060 7438 4059 7446
TIME...MOT...LOC 2147Z 231DEG 29KT 4081 7451 4072 7448 4058 7447

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Goodman
Special weather statement, Aug 2, 5:01 PM EST, 59 minutes before
Special Weather Statement
National Weather Service New York NY
601 PM EDT Fri Aug 2 2024

NJZ002-103-NYZ067-069-022245-
Western Bergen NJ-Western Passaic NJ-Rockland NY-Orange NY-
601 PM EDT Fri Aug 2 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN PASSAIC...SOUTHERN ORANGE
AND ROCKLAND COUNTIES THROUGH 645 PM EDT...

At 601 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Vernon Valley to near Highland Lake to near
West Milford. Movement was northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
West Milford, Ringwood, Suffern, Monroe, Warwick, Goshen, Sloatsburg,
Bloomingdale, Chester, Greenwood Lake, Pomona, Florida, Harriman,
Unionville, and Upper Greenwood Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4148 7428 4135 7408 4117 7405 4100 7430
      4101 7434 4100 7435 4101 7435 4101 7439
      4103 7442 4102 7443 4104 7443 4105 7444
      4111 7447 4120 7437 4131 7458
TIME...MOT...LOC 2201Z 240DEG 18KT 4124 7449 4120 7443 4107 7440

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Goodman
Special weather statement, Aug 2, 5:58 PM EST, 2 minutes before
Special Weather Statement
National Weather Service New York NY
658 PM EDT Fri Aug 2 2024

NYZ067-068-022345-
Putnam NY-Orange NY-
658 PM EDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ORANGE AND WESTERN
PUTNAM COUNTIES THROUGH 745 PM EDT...

At 657 PM EDT, Doppler radar was tracking a strong thunderstorm near
West Point, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Newburgh, West Point, Cold Spring, New Windsor, Washingtonville,
Firthcliffe, Vails Gate, Balmville, and Cornwall On Hudson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4157 7396 4155 7399 4153 7400 4146 7400
      4144 7398 4149 7393 4151 7373 4133 7406
      4143 7416 4159 7397 4159 7395
TIME...MOT...LOC 2257Z 228DEG 14KT 4142 7407

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Goodman

The radar

The Philadelphia radar (KDIX), 81 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kings

When
August 2, 6:00 PM EST
Where
Kings County, 0.58 mi N of Homecrest
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.588, -73.951

A few trees down along the MTA Q line in Sheepshead Bay.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209639.